Alert archive / California / Wind Advisories in 2019

Wind Advisory 12, NWS San Francisco Bay Area, CA

April 11, 20196 counties in California

NWS San Francisco Bay Area, CA issued this wind advisory at Apr 11, 2019, 2:19 AM PDT for 6 counties in California. It took effect at Apr 11, 2019, 11:00 AM PDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Apr 11, 2019, 2:19 AM PDT (09:19 UTC)
In effect from
Apr 11, 2019, 11:00 AM PDT
Expired
Apr 11, 2019, 8:00 PM PDT
In force
9 hr
Issued by
NWS San Francisco Bay Area, CA

Counties City and County of San Francisco, CA, Marin County, CA, Monterey County, CA, San Mateo County, CA, Santa Cruz County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 53 km from the middle of the area, began a volume at 09:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 9.3 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2019-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2019-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2117 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

802 
WWUS76 KMTR 110919
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
219 AM PDT Thu Apr 11 2019

CAZ006-505-509-529-530-112200-
/O.NEW.KMTR.WI.Y.0012.190411T1800Z-190412T0300Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
Including the cities of San Francisco, Tamalpais-Homestead, 
Sausalito, Pacifica, Santa Cruz, Watsonville, Live Oak, Seaside, 
Monterey, and Marina
219 AM PDT Thu Apr 11 2019

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM PDT
THIS EVENING...

The National Weather Service in San Francisco has issued a Wind
Advisory, which is in effect from 11 AM this morning to 8 PM PDT
this evening.

* WINDS...Northwest 25 to 35 mph with local gusts up to 45 mph.

* TIMING...11 AM through 8 PM Thursday.

* LOCATION...Along and near the coast.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
1 follow-up statement
142 
WWUS76 KMTR 112028
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
128 PM PDT Thu Apr 11 2019

CAZ006-505-509-529-530-120300-
/O.CON.KMTR.WI.Y.0012.000000T0000Z-190412T0300Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
Including the cities of San Francisco, Tamalpais-Homestead, 
Sausalito, Pacifica, Santa Cruz, Watsonville, Live Oak, Seaside, 
Monterey, and Marina
128 PM PDT Thu Apr 11 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING...

* WINDS...Northwest 25 to 35 mph with gusts up to 45 mph.

* TIMING... until 8 PM Thursday.

* LOCATION...Along and near the coast.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this wind advisory went out at Apr 10, 10:25 PM PDT, 3 hours 54 minutes earlier.

Area forecast discussion, Apr 10, 10:25 PM PDT, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
1025 PM PDT Wed Apr 10 2019

.SYNOPSIS...Breezy conditions will persist through midweek with
the potential for an isolated shower Thursday night into Friday.
Dry weather is forecast for the upcoming weekend. A few isolated
showers will be possible early next week along with cool
temperatures.

&&

.DISCUSSION...as of 9:48 PM PDT Wednesday...Mostly clear skies
continue over the San Francisco Bay Area this evening after a
pleasant spring afternoon. High temperatures today maxed out in
the 60s and 70s across the region, landing within several degrees
of a typical early/middle April afternoon. While wind speeds
remained on the breezy side this afternoon, overall wind speeds
and gusts dropped considerably at most airports. For example,
SFO's peak wind gust yesterday was 45 mph; today it was only 31
mph.

As the overnight hours progress, we'll see a gradual uptick in
mid/high clouds as a quick-moving system drops southward over next
24 hours. While precipitation chances will remain very low across
the Bay Area on Thursday, the lastest 00Z Thursday run of the
3-km NAM does paint a few very isolated rain showers over the
coastal waters as well as over some of the higher peaks in the
area. Overall the best precipitation chances will remain to the
east in the Sierra while our part of the state will likely remain
rain-free. The inherited official forecast reflects this thinking;
therefore don't plan to make any changes to the short-term grids.

Beyond Thursday an upper level ridge is forecast to return to the
Golden State, and will be accompanied by a warming trend heading
into Saturday. For additional forecast details, please refer to
the previous discussion section.

&&

.PREV DISCUSSION...as of 1:50 PM PDT Wednesday...Morning mountain
clouds have dissipated this afternoon leading to ample sunshine
across the forecast area. In fact, most of the state is relatively
cloud free - a few high clouds near OR/CA and cu build up over
the Sierra. ACV-SFO pressure gradient is still pretty stout at 6.6
mb, which is keeping gusty winds in place. A quick look at sites
around the Bay Area show gusts have back off slightly since this
morning, but the highest peaks are still 25 to 35 mph. 24 hour
trends do show an uptick in temperatures over Tuesday despite the
breezy northerly winds.

Over the next 24 hours the weak ridge of high pressure over the
region will weaken as an inside slider drops southward over the
Sierra. Current forecast with the inside slider will remain dry
with increasing clouds, dropping temperatures and persistent
gusty northerly winds. Models a few days ago did bring a better
chance for precip over the Bay Area, but similar to yesterday
today's run keeps the forecast area mainly dry. Some of the hi-res
models show isolated showers, but confidence is low to add them
to the forecast.

Ridge rebuilds Friday into Saturday leading to rebounding weather-
warmer weather on the way. High temperatures will be pleasant
with temps in the 60s to mid 70s and possibly 80 plus across the
interior Saturday. Some might even say chamber of commerce weather
for the weekend. A cooling trend develops Sunday ahead of a
another weak system approaching from the north. Temperatures will
drop a few degrees on Sunday with increasing clouds, but still be
rather pleasant for the most part.

A trough sweeps through NorCal late Sunday and Monday bringing a
chance for precip to the region, albeit a very small chance.
Latest GFS is mostly dry, but the ECMWF has more showers moving
through. It should noted this is an colder airmass too lowering
snow levels to about 4,500-5,000 feet. Therefore, if there are
passing showers over the higher peaks some snowflakes are
possible. More noteworthy than any actual accumulation.

Ridging once again follows the trough with warmer conditions
developing next Tuesday and Wednesday.

&&

.AVIATION...as of 10:20 PM PDT Wednesday...Dry northerly flow
over the area. Small patches of low clouds are developing
including one over the MRY Peninsula. This will impact MRY through
10-12Z when the drainage wind clears it out. Windy conditions
expected Thursday afternoon as an upper level shortwave moves
through the area.

Vicinity of KSFO...VFR. West to northwest winds to 25 kt through
05Z.

SFO Bridge Approach...Similar to KSFO.

Monterey Bay Terminals...Occasional MVFR cigs at MRY through
10-12Z. Otherwise VFR conditions.

&&

.MARINE...as of 10:21 PM PDT Wednesday...Strong high pressure
system off the California coast will bring  gale force gusts to
the northern outer waters through tonight. An upper level trough
dropping into the interior will reinforce strong winds over the
northern waters Thursday and Thursday night. Winds will decrease
over the weekend as the high weakends.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tngt...SCA...Pt Reyes to Pigeon Pt 0-10 nm
             SCA...Pigeon Pt to Pt Pinos 0-10 nm
             SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm
             GLW...Pt Arena to Pt Reyes 0-10 nm
             GLW...Pt Arena to Pigeon Pt 10-60 nm
             GLW...Pigeon Pt to Pt Piedras Blancas 10-60 nm

&&

PUBLIC FORECAST: Rowe/MM
AVIATION: W Pi
MARINE: W Pi

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

Nearby

Wind Advisories in California, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.